Alert archive / Kentucky / Special Weather Statements in 2018
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 20, 2018, 10:34 AM EDT for Bath County, Montgomery County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 10:34 AM EDT (14:34 UTC)
- Expired
- Jul 20, 2018, 11:00 AM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
The text
As transmitted.
259
WWUS83 KJKL 201434
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
1034 AM EDT FRI JUL 20 2018
KYZ050>052-059-060-201500-
Rowan-Montgomery-Menifee-Bath-Powell-
1034 AM EDT FRI JUL 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...
At 1034 AM EDT, strong thunderstorms were clustered over Prewitt, or
over Mount Sterling, moving southeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey,
Levee, Cornwell, Peasticks, Rothwell, Olympia Springs, Flat Creek,
Bourbon Furnace, Prewitt and Crooks.
LAT...LON 3821 8370 3820 8370 3821 8369 3821 8368
3820 8366 3817 8364 3820 8361 3819 8345
3783 8382 3791 8399 3793 8397 3812 8408
3817 8399 3823 8393
TIME...MOT...LOC 1434Z 299DEG 24KT 3805 8398
$$
CGALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 8:27 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 8:27 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 827 AM EDT Fri Jul 20 2018 .UPDATE... Issued at 827 AM EDT FRI JUL 20 2018 Upped PoPs to categorical in the Bluegrass region where round 1 sits. Expect this to continue propagating east/northeast through this morning, with afternoon/evening development dependent on how mesoscale features play out from this morning's activity. && .SHORT TERM...(Today through Saturday) Issued at 444 AM EDT FRI JUL 20 2018 Showers and thunderstorms have been ongoing this morning across western Kentucky into central Indiana in response to moisture recovery on the southeastern flank of a stacked low pressure system rotating through southern Wisconsin. Will likely see some of this along with some additional development across the Bluegrass region after dawn as it progresses east/northeast. This round of convection should come to an end later this morning into early this afternoon, providing for a period of diabatic heating through mid-late afternoon. This will set the stage for increasing instability by mid-late afternoon, which when combined with continued height falls downstream of the upper low migrating toward the southern shores of Lake Michigan, will spell a round of widespread thunderstorms late this afternoon through this evening. The locales with the best chance for seeing severe thunderstorms, consisting of primarily damaging winds and secondarily large hail, will be those along and west of a Morehead to Williamsburg line. This will be where the greatest instability materializes with diurnal heating and better veered south/southwest winds usher in richer moisture. Additionally, a period may exist for isolated tornado development through early this evening as 0-1 km shear vectors increase to around 25 knots while 0-6 km shear vectors become orthogonal to the incoming line of convection and any subsequent outflow boundaries. A more backed south/southeast component to the low level wind field farther east into the higher terrain should help hinder a greater threat for more robust updrafts. The Lake Cumberland region will see the best chances for any discrete storms as they will be largely unperturbed from earlier day convection, unlike much of the Bluegrass region. Any large hail will therefore likely occur west of the local Interstate 75 corridor as deep layer shear increases to near 30 or perhaps up to 35 knots this evening. By mid-late evening, cold pool processes should largely overwhelm the available shear as a progressive west to east moving line of storms sweeps through eastern Kentucky. Conditions should quiet down overnight into Saturday morning for the most part. However, may still see isolated to scattered showers and embedded storms given the moist airmass in place and propagation of the nearby large scale disturbance into the Ohio Valley. Daytime heating will help to kick off numerous showers/storms again during the day on Saturday. The threat for any severe weather will be conditional on what occurs south and east of the Commonwealth as this may cut eastern Kentucky off from the greater instability. May also see a dry slot develop across portions of the Coal Fields on the southern flank of the low pressure system. The best chance for any strong storms will be in southeast Kentucky nearer the greater available instability. .LONG TERM...(Saturday night through Thursday) Issued at 248 AM EDT FRI JUL 20 2018 Upper level low will shift south over Kentucky Saturday night, before slowly moving further south on Sunday. This system will then slowly fizzle out into next week. The best chances for rain may come on Saturday night into Sunday as deep moisture and lift is in place for a soaking rainfall. Hard to judge how many thunderstorms we will see given the abundance of cloud cover, but will maintain a small chance for storms. Did undercut guidance a bit on highs Sunday given the cloud cover and elevated rain chances. As we head into next week, shower and storm chances should be more focused during the afternoon/evening peak heating period, as forcing diminishes. However, models continue to provide chances through at least next Thursday each day and no reason to doubt this given the wet pattern we have been in. Temperatures should rebound a bit going into next week with highs back into the 80s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 827 AM EDT FRI JUL 20 2018 Main threat through the period will be multiple rounds of thunderstorms moving across the eastern Kentucky airspace today into tonight. The first round will occur this morning into early afternoon, with the second and more robust round likely set for late afternoon or possibly later this evening. Storms from late this afternoon through this evening will have the potential to produce severe and erratic wind gusts in excess of 50 knots, with the greatest potential for these west of a line from KBYL to KSYM. Still uncertainty in exact timing/placement of storms, but have inserted prevailing TSRA for all sites this evening coinciding with the most widespread coverage of storms. Winds within the lowest 2000 feet will likely increase to 30-40 knots or greater at times, but with these largely being driven by thunderstorms, will forgo mention of any non-convective low level wind shear. Any sub-VFR conditions will be determined by storms moving overhead, with the potential for fog depending on clearing mainly near or beyond 06Z tonight. Have inserted some MVFR visibilities given expected TSRA for all sites and some fog developing due to the abundant near-surface moisture overnight. Outside of thunderstorms, south/southeast winds will veer south/southwesterly this afternoon as speeds generally remain near or below 10 knots with periodic higher gusts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GUSEMAN SHORT TERM...GUSEMAN LONG TERM...KAS AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 4:45 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 445 AM EDT Fri Jul 20 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211145- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 445 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today and tonight. Some of the storms late this afternoon and evening could become severe, producing damaging winds, large hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected from Saturday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage, hail, or heavy rainfall today. GUSEMAN/KAS
In the hours before
Special weather statement, Jul 20, 10:00 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1000 AM EDT FRI JUL 20 2018
KYZ044-051-052-201430-
Rowan-Fleming-Bath-
1000 AM EDT FRI JUL 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BATH...
FLEMING AND ROWAN COUNTIES...
At 958 AM EDT, strong thunderstorms were clustered over Poplar
Plains, or near Flemingsburg, moving east at 35 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Morehead, Flemingsburg, Sharpsburg, Fairview, Cranston, Ramey, Pecks
Ridge, Reynoldsville, Wyoming, Elliottville, Moore's Ferry, Triplett,
Christy, Odessa, Hilda, Pebble, Sharkey, Slate Valley, Muses Mills
and Wallingford.
LAT...LON 3843 8358 3840 8348 3838 8345 3840 8342
3839 8340 3830 8333 3821 8330 3819 8326
3819 8325 3818 8325 3817 8320 3815 8396
3820 8397 3832 8384 3836 8388 3835 8390
3837 8390 3836 8392 3845 8398 3848 8358
TIME...MOT...LOC 1358Z 265DEG 46KT 3833 8370
CGALSpecial weather statement, Jul 20, 10:34 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 AM EDT FRI JUL 20 2018
KYZ050>052-059-060-201500-
Rowan-Montgomery-Menifee-Bath-Powell-
1034 AM EDT FRI JUL 20 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...
At 1034 AM EDT, strong thunderstorms were clustered over Prewitt, or
over Mount Sterling, moving southeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey,
Levee, Cornwell, Peasticks, Rothwell, Olympia Springs, Flat Creek,
Bourbon Furnace, Prewitt and Crooks.
LAT...LON 3821 8370 3820 8370 3821 8369 3821 8368
3820 8366 3817 8364 3820 8361 3819 8345
3783 8382 3791 8399 3793 8397 3812 8408
3817 8399 3823 8393
TIME...MOT...LOC 1434Z 299DEG 24KT 3805 8398
CGALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:52 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 113 min |
| Jul 20, 10:00 AM EDT | Special Weather Statement | JKL | Fleming, Rowan | 30 min |
| Jul 20, 10:36 AM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 114 min |
| Jul 20, 11:00 AM EDT | Special Weather Statement | JKL | Elliott, Morgan, Rowan | 30 min |
| Jul 20, 2:44 PM EDT | Flash Flood Watch | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 9 hr |
| Jul 20, 4:19 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Jul 20, 4:19 PM EDT | Special Weather Statement | JKL | Fleming | 41 min |
| Jul 20, 4:25 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Powell | 50 min |
| Jul 20, 4:31 PM EDT | Tornado Warning | JKL | Bath, Montgomery | 29 min |
| Jul 20, 4:33 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 4 hr |
| Jul 20, 4:51 PM EDT | Special Weather Statement | JKL | Estill, Powell, Wolfe | 39 min |
| Jul 20, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 3 more | 48 min |
| Jul 20, 5:01 PM EDT | Special Weather Statement | JKL | Rowan | 29 min |
| Jul 20, 5:08 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan | 3 hr |
| Jul 20, 5:11 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Menifee, Montgomery, Powell | 49 min |
| Jul 20, 5:26 PM EDT | Special Weather Statement | JKL | Estill, Lee, Wolfe | 34 min |
| Jul 20, 5:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 27 min |
| Jul 20, 5:40 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 35 min |
| Jul 20, 5:41 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 34 min |
| Jul 20, 5:56 PM EDT | Special Weather Statement | JKL | Estill, Lee, Powell, Wolfe | 49 min |
| Jul 20, 6:01 PM EDT | Special Weather Statement | JKL | Johnson, Martin | 44 min |
| Jul 20, 6:25 PM EDT | Special Weather Statement | JKL | Estill, Lee | 50 min |
| Jul 20, 6:44 PM EDT | Special Weather Statement | JKL | Pike | 46 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | JKL | Jackson | 44 min |
| Jul 20, 6:48 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Martin, Pike | 42 min |
| Jul 20, 6:52 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 38 min |
| Jul 20, 7:06 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 39 min |
| Jul 20, 7:13 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more | 3 hr |
| Jul 20, 7:25 PM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 50 min |
| Jul 20, 7:28 PM EDT | Special Weather Statement | JKL | Pike | 32 min |
| Jul 20, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 51 min |
| Jul 20, 7:45 PM EDT | Special Weather Statement | JKL | Letcher | 45 min |
| Jul 20, 7:51 PM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 4 hr |
| Jul 20, 7:56 PM EDT | Special Weather Statement | JKL | Jackson, Laurel | 34 min |
Nearby
Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.